Debris Flow, Northwestern San Juan Mountains
- When
- August 15, 11:55 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Rainfall caused a mudslide across County Road 250 at the 8000 block. The road was impassable for about one hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Rainfall caused a mudslide across County Road 250 at the 8000 block. The road was impassable for about one hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 15, 2:54 AM MST, 9 hours 1 minute earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 354 AM MDT FRI AUG 15 2003 SHORT TERM DISCUSSION (TODAY THROUGH SATURDAY)... SHOWERS AND A FEW THUNDERSTORMS WERE CONTINUING ALONG A NARROW LINE STRETCHING FROM 20 MILES SOUTH OF GLENWOOD SPRINGS TO NEAR CANYONLANDS NATIONAL PARK IN EAST-CENTRAL UTAH. APPEARS FROM WV IMAGERY AND VWP DATA THAT LINE REPRESENTS CONVERGENCE BETWEEN NORTHWESTERLY FLOW TO THE NORTH AND SOUTHERLIES TO THE SOUTH. ETA INDICATED WEAK JET (50KT) MOVING JUST OVER THE BOUNDARY. ACTIVITY SHOWS NO SIGNS OF GOING AWAY ANYTIME SOON AND ETA INDICATES THE FEATURES ASSOCIATED WITH THIS ACTIVITY WILL LIKELY PERSIST THROUGH SUNRISE. THEREFORE...WILL DRAW POPS/CLOUDS TO ACCOMMODATE THIS ACTIVITY AS WELL AS COVER LOW CHANCES IN THE SOUTH THROUGH THE EARLY PART OF THE DAY. INVERTED UPPER LOW IS PROGGED TO CONTINUE ITS WESTWARD DRIFT DURING THE DAY. AS A RESULT...FLOW WILL SHIFT TO THE SOUTH AND DEVELOPING STORMS SHOULD BE MOVING TO THE NORTH TODAY. COOLER 7H AIR BENEATH THE TROF AXIS WILL FILTER IN DURING THE DAY. AS MENTIONED IN THE PREVIOUS DISCUSSION 7H TEMPS WILL DIP FROM 3 TO 5 DEGREES C RESULTING IN HIGHS COOLING 10 DEGREES OR MORE IN SOME AREAS. LATEST MAX TEMP GRID SEEMED TO HAVE THIS WELL FORECASTED AND MADE ONLY MINOR ADJUSTMENTS. IN ADDITION TO BRINGING SOME RELIEF FROM THE HEAT... COOLING IN THE MID-LEVELS HAS SIGNIFICANTLY DECREASED CAPE FOR ALL BUT EASTERN UTAH ACCORDING TO BUFR SOUNDINGS. THEREFORE...EXPECT CONVECTIVE ACTIVITY TO BE LESS INTENSE THAN YESTERDAYS. NORTH-SOUTH ORIENTED MOISTURE GRADIENT REMAINS IN PLACE AS EVIDENCED BY BOTH WV IMAGERY AND SURFACE DEWPOINTS WHERE NORTH IS CONSIDERABLY DRIER. LATEST POP FORECAST FIELD SEEMED TO HAVE THIS WELL REPRESENTED WITH HIGH SCATTERED POPS IN THE SOUTHERN MOUNTAINS TRENDING TO ISOLATED POPS IN THE NORTHERN MOUNTAINS WITH DRY CONDITIONS ACROSS THE NORTHWEST PLATEAU. SHOULD SEE DIURNAL WIND DOWN OF MOIST CONVECTION DURING THE EVENING ...ESPECIALLY WITH COOLER AIR FILLING IN ACROSS THE REGION. APPEARS LITTLE DYNAMIC LIFT DURING THE OVERNIGHT...SO EXPECT LOW POPS ACROSS THE SOUTH WILL SUFFICE. IN RESPONSE TO COOLER AIR MOVING INTO THE CWFA...LOWERED OVERNIGHT LOWS SLIGHTLY. WITH INVERTED TROF OVERHEAD...EXPECT MAINLY SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ON SATURDAY WITH LOWER POPS ACROSS THE LOWER ELEVATIONS. TEMPERATURES WILL REMAIN NEAR NORMAL. NL MID-TERM DISCUSSION (SUNDAY-MONDAY)... UPPER LOW OVER THE SOUTHWEST DRIFTS NORTHWARD OVER UT ON SUNDAY. SHOULD BE FAR ENOUGH WEST THOUGH TO LET SOUTHERLY FLOW BRING MOISTURE NORTHWARD ACROSS THE FORECAST AREA. WILL BOOST POPS TO HIGH CHANCE CATEGORY FOR THE SRN/CNTL MTNS SAT WITH MOIST UNSTABLE AIRMASS IN PLACE AND SOME LOW LEVEL CONVERGENCE SHOWN. CLOUDS LIKELY TO LIMIT SFC HEATING ON SOMEWHAT ON SUNDAY...WILL CONTINUE WITH CHANCE POPS HIGHEST IN THE SRN/CNTL MTNS. 700 MB FLOW STILL LOOKS PRETTY WEAK... SO SLOW MOVING STORMS ANTICIPATED. ETA/GFS DISAGREE ON HANDLING CLOSED LOW CURRENTLY OFF THE WEST COAST...WITH ETA SLOWER BRINGING IT INLAND MON. MEDIUM RANGE MODELS ALSO DIVIDED ON PROGRESSIVENESS OF THE PATTERN. WILL RAISE THE MTN POPS TO CHANCE CATEGORY FOR MONDAY FIGURING CONTINUED MOISTURE IN PLACE AND REMNANTS OF INVERTED TROUGH IN THE VICINITY. (TUESDAY-FRIDAY)...CONFIDENCE NOT HIGH IN PATTERN EVOLUTION...AND HANDLING OF SHORTWAVE MOVING ACROSS THE NORTH TUE AND WED. LATEST GFS NOW MORE PROGRESSIVE THAN ITS PREV RUN...THUS LESS RIDGING WED AND THU. APPEARS FLOW WILL GO TO DRIER NW WINDS ALOFT WITH A RELATIVELY FLAT RIDGE OVER THE SWRN U.S. AND SRN CO THU AND FRI. STILL ENUF UNCERTAINTY TO KEEP CHANGES TO A MINIMUM. EXPECT ONLY DIURNAL TSTMS MAINLY OVER THE MOUNTAINS THU AND FRI. TEMPS SHOULD RISE STEADILY THROUGH THE PERIOD. JAD/CJC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 930 AM MDT FRI AUG 15 2003 ...FLASH FLOOD WATCH UNTIL 900 PM FOR MUCH OF SOUTHWEST COLORADO AND SOUTHEAST UTAH... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF SOUTHWESTERN COLORADO AND SOUTHEASTERN UTAH TODAY AND THIS EVENING. HEAVY RAIN CAN BE EXPECTED...RESULTING IN AREAS OF FLASH FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES. IN ADDITION...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. ISOLATED THUNDERSTORMS WILL OCCUR OVER NORTHWEST COLORADO AND NORTHEAST UTAH WITH BRIEF HEAVY RAIN...GUSTY WINDS TO EXCEED 40 MPH AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. MPM/NL
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375084.